Maine, 2009High Surf in Maine, November 16, 2009
November 16, 2009 · NWS GYX · 2 events in 2 counties and zones
The remnants of Hurricane Ida slowly meandered off the coast before weakening and moving out to sea on the 16th. 8 ft in Portland Harbor), combined with large waves to produce splash-over around the time of high tide.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Ida slowly meandered off the coast before weakening and moving out to sea on the 16th. High storm tides, (10.8 ft in Portland Harbor), combined with large waves to produce splash-over around the time of high tide. York Beach had minor erosion of road shoulders of beach roads. Wehannett Street in Wells reported minor damage as did the town of Kennebunk and South Portland. Streets flooded with water and small rocks on Surf and Riverside Streets in Saco.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 16, 4:07 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Nov 16, 4:07 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
407 AM EST MON NOV 16 2009
.SYNOPSIS...
A WEAK COLD FRONT WILL EXIT THE REGION THIS MORNING. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT TODAY THROUGH THURSDAY. LOW PRESSURE
WILL MOVE FROM THE GREAT LAKES ON THURSDAY INTO CENTRAL QUEBEC
FRIDAY AFTERNOON...DRAGGING A COLD FRONT ACROSS THE AREA ON FRIDAY.
AFTER A COOLER AND DRIER SATURDAY...A COASTAL SYSTEM MAY DEVELOP
SOUTH OF NEW ENGLAND SUNDAY OR MONDAY AND BRING ADDITIONAL
PRECIPITATION.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...THE AIRMASS CHANGE IS
UNDERWAY THIS MORNING AS A COLD FRONT GETS READY TO EXIT THE
FORECAST AREA. WHILE THE WINDS HAVE YET TO RESPOND BEHIND THE
FRONT OUTSIDE OF THE TERRAIN...RETURNS ON THE GYX RADAR SUGGEST
WINDS ABOVE THE LOW LEVEL INVERSION HAVE INCREASED MARKEDLY. WINDS
HAVE STARTED GUSTING IN THE TERRAIN IN THE PAST HOUR.
THE LAST OF THE CIRRUS AHEAD OF THE SHORT WAVE CROSSING THE
FORECAST AREA THIS MORNING IS EXITING...AND THERE IS SOME HINT OF
UPSLOPE CLOUDINESS IN THE MOUNTAINS AND ACROSS THE CONNECTICUT
RIVER VALLEY. SINCE THE INCOMING AIRMASS IS DRY...WOULD EXPECT THE
UPSLOPE CLOUDS TO BE SHORT LIVED.
WATCHING HIGH AND MID LEVEL CLOUDINESS MOVING NORTHEAST ACROSS THE
GREAT LAKES AND WESTERN NEW YORK STATE IN THE WEAK WARM AIR ADVECTION
AHEAD OF A SHORT WAVE OVER WESTERN ONTARIO. EXTRAPOLATION OF THIS
FEATURE BRINGS IT TO THE MOUNTAINS THIS EVENING...AND THE CLOUDS
AHEAD OF IT LATE THIS MORNING AND THIS AFTERNOON. THE CLOUDS
SHOULD AFFECT MAINLY THE NORTHERN ZONES (PARTLY SUNNY)...WITH
LESS ACROSS THE SOUTH (MOSTLY SUNNY).
WITH WINDS AT THE TOP OF THE INVERSION ALREADY NEAR 25 KNOT...SHOULD
SEE WINDS GUST TO 25 AND 30 MPH SHORTLY AFTER SUNRISE...AS MIXING
IN THE COLD AIR ADVECTION MAXIMIZES. WHILE THE COLD AIR ADVECTION
IS IMPRESSIVE...DOES NOT LOOK IMPRESSIVE ENOUGH TO HALT AT LEAST A
MODEST TEMPERATURES RISE LATE THIS MORNING AND THIS AFTERNOON. A
BLEND OF MOS NUMBERS WAS USED FOR HIGHS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A SHORT WAVE ACROSS WESTERN ONTARIO EARLY THIS MORNING WILL CROSS
THE NORTHERN ZONES THIS EVENING. THE COLUMN IS DRY...SO NOT EXPECTING
ANY PRECIPITATION...EVEN IN THE UPSLOPE AREAS. HOWEVER...MAY SEE
SOME CLOUDS ACROSS THE MOUNTAINS...WHERE MODEL SOUNDINGS SUGGEST
MOISTURE GETS TRAPPED UNDER THE POSY SHORT WAVE INVERSION.
FURTHER SOUTH...NOT EXPECTING MUCH IN THE WAY OF CLOUDS. THE GUSTY
WINDS SHOULD ABATE IN THE EVENING...AS DECOUPLING OCCURS. INSERTED
PATCHY FOG IN THE USUAL LOCATIONS AS THESE AREAS SHOULD TAKE
ADVANTAGE OF THE MOIST GROUND. ELSEWHERE...DESPITE THE WET
GROUND...THE AIRMASS MAY BE TOO DRY TO FORM FOG. WITH NEAR IDEAL
RADIATIONAL COOLING...LEANED TOWARD THE COOLER NAM MOS NUMBERS FOR
LOWS.
THE MID LEVEL FLOW BECOMES NORTHWEST TUESDAY...AND THE COOLEST
PART OF THE NEW AIRMASS CROSSES NORTHERN NEW ENGLAND. THE SECOND
SHOT OF COLD AIR ADVECTION WILL BE AT ITS PEAK TUESDAY MORNING...SO
WINDS COULD BE GUSTY THEN. OTHERWISE...THE AIRMASS IS VERY DRY AND
CONVECTIVE TEMPERATURES LOOK TO BE OUT OF REACH. USED A BLEND OF
MOS NUMBERS FOR HIGHS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...UNTHREATENING HIGH
PRESSURE KEEPS SUNNY DRY AND UNSEASONABLY WARM CONDITIONS OVER
THE AREA THROUGH THURSDAY. LOW PRESSURE SPINNING IN THE CENTRAL
PLAINS THROUGH MIDWEEK ULTIMATELY LIFTS INTO THE GREAT LAKES ON
THURSDAY AND APPROACHES NEW ENGLAND ON FRIDAY. THE MEDIUM-RANGE
MODELS TRACK THE SURFACE LOW NORTH OF THE SAINT LAWRENCE
VALLEY...DRAGGING A MODEST FRONT ACROSS THE AREA FRIDAY. FOR THE
WEEKEND...MODELS SHOWING CONSIDERABLE SPREAD REGARDING A WAVE
UNDERCUTTING THE SPLIT SOUTHWESTERLY FLOW AND HEADING OUR WAY
SUNDAY OR MONDAY. UNCERTAINTY WOULD SEEM TO JUSTIFY LOW CHANCE
POPS FOR SUNDAY AND MONDAY AFTER A MAINLY DRY SATURDAY.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
IN THE NEAR TERM /TODAY/...THE PASSAGE OF A COLD FRONT THIS
MORNING IS MAKING INROADS INTO THE LOW LEVEL MOISTURE AND HELPING
TO DISSIPATE THE FOG. WOULD EXPECT THIS TREND TO CONTINUE...EXCEPT
FOR KLEB. THE MIXING BEHIND THE FRONT MAY NOT EXTEND INTO THE
VALLEY...AND LIFR CONDITIONS SHOULD CONTINUE THERE THROUGH 1300 UTC.
ELSEWHERE...WOULD EXPECT GUSTY WINDS IN THE COLD AIR ADVECTION...AND
25 KNOT GUSTS ARE POSSIBLE AT KCON AND PERHAPS KAUG. CONVECTIVE
TEMPERATURES SHOULD BE HIGH ENOUGH TO PRECLUDE MUCH IN THE WAY OF
CUMULUS DEVELOPMENT. HOWEVER...HIGH LEVEL CLOUDS EXPANDING EAST
FROM THE GREAT LAKES MAKE RESULT IN VFR CEILINGS DURING THE DAY.
IN THE SHORT TERM /TONIGHT AND TUESDAY/...ANY GUSTINESS SHOULD
TAPER OFF THIS EVENING WITH DECOUPLING. A SECOND SHOT OF COLD AIR
ADVECTION MAY PREVENT WINDS FROM GOING CALM...AND THIS COULD KEEP
FOG DEVELOPMENT TO A MINIMUM. FOG WILL BE INSERTED INTO THE
FORECAST FOR KLEB BETWEEN 0800 UTC AND 1300 UTC TUESDAY...BUT THAT
SHOULD BE THE ONLY TERMINAL WITH FOG.AND
WITH HIGH PRESSURE BUILDING EAST FROM THE GREAT LAKES
TUESDAY...WOULD EXPECT VFR CONDITIONS.
LONG TERM...VFR THROUGH THURSDAY WITH CHANCES FOR MVFR CEILINGS
WITH INCREASING SOUTHERLY FLOW AND SHOWERS AHEAD OF THE FRONTAL
PASSAGE ON FRIDAY.
&&
.MARINE...
IN THE NEAR TERM /TODAY/...A WEAK COLD FRONT IS IN THE PROCESS OF
CROSSING THE WATERS EARLY THIS MORNING. AHEAD OF THE FRONT...WINDS
ARE FAIRLY LIGHT...BUT LONG PERIOD SOUTHEAST SWELL CONTINUES TO
AFFECT THE WATERS...WITH SEAS STILL AT OR ABOVE 5 FEET IN ALL
WATERS.
AS THE COLD FRONT EXITS...COLD AIR ADVECTION WILL DEEPEN THE MIXED
LAYER TO ABOUT 3000 FEET. THIS WILL ALLOW ACCESS TO 25 KNOT WINDS
AT THE TOP OF THE INVERSION...AND THE COLD AIR ADVECTION SHOULD
MAKE THE MOMENTUM TRANSFER RELATIVELY EFFICIENT. THUS...WOULD
EXPECT WIND GUSTS TO 25 KNOTS ACROSS ALL WATERS TODAY INTO THIS
EVENING. IN ADDITION...THE SOUTHEAST SWELL WILL TAKE SOME TIME
TO SORT ITSELF OUT...SINCE THE PERIOD OF THE SWELL IS STILL NEAR
12 SECONDS.
IN THE SHORT TERM /TONIGHT AND TUESDAY/...A SECOND PUSH OF COLD
AIR FOLLOWS A WEAK COLD FRONT THIS EVENING. THIS WILL ALLOW ACCESS
TO 25 TO 30 KNOTS OF WIND AT THE TOP OF THE INVERSION...AND THIS
COULD RESULT IN 25 KNOT WIND GUSTS. SINCE THE BEST COLD AIR ADVECTION
DOES NOT WIND ITSELF BEFORE 0900 UTC TUESDAY...THE SMALL CRAFT
ADVISORY WAS EXTENDED THROUGH LATE MONDAY NIGHT.
SEAS SHOULD CONTINUE TO FALL AS THE SWELL SORTS ITSELF OUT. WOULD
NOT EXPECT MUCH IN THE WAY OF LOCAL WIND WAVE GIVEN THE WIND
DIRECTION. WINDS AND SEAS SHOULD DROP OFF TUESDAY AS HIGH PRESSURE
BUILDS ACROSS THE WATERS. WINDS COULD STILL GUST TO 20 KNOTS AS
THE GRADIENT BETWEEN THE HIGH AND LOW PRESSURE OVER THE MARITIMES
COULD SUPPORT THIS.
LONG TERM...NO SIGNIFICANT MARINE HAZARDS ARE EXPECTED TUESDAY NIGHT
THROUGH FRIDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...STJEAN
AVIATION...
MARINE...
Hazardous weather outlook, Nov 16, 5:26 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
526 AM EST MON NOV 16 2009
MEZ007>009-012>014-018>028-NHZ001>010-013-014-171030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
526 AM EST MON NOV 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-171030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
526 AM EST MON NOV 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Surf, Coastal York
- When
- November 16, 9:00 AM EST to 11:00 AM EST
- Where
- Coastal York forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
The remnants of Hurricane Ida produced large waves which resulted in minor beach erosion and splash-over in Saco at the time of high tide.
High Surf, Coastal Cumberland
- When
- November 16, 9:00 AM EST to 11:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
The remnants of Hurricane Ida produced large waves at the time of high tide resulting in minor beach erosion and splash-over in South Portland.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, November 16, 2009$4.8 million · 9 events
- Wildfire in California, November 16 to 18, 20094 injured · $20,000 · 1 event
- Debris Flow and Flood in Washington, November 16 to 17, 2009$35,000 · 2 events
- High Wind in Oregon, November 16 to 17, 2009$17,000 · 70 kt wind · 7 events
- Heavy Snow in Nebraska, November 16, 20096 events
- High Wind in Washington, November 16 to 17, 200950 kt wind · 5 events
- High Wind in Washington, November 16 to 17, 2009$10,000 · 61 kt wind · 4 events
- High Wind in Oregon, November 16 to 17, 200956 kt wind · 3 events
- Heavy Rain in U.S. Virgin Islands, November 16, 20092 events
- High Wind in Oregon, November 16 to 17, 200976 kt wind · 2 events
- Heavy Snow in Alaska, November 16 to 17, 20092 events
- Heavy Snow in Washington, November 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203970, 203971.